Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Tallahassee, FL

April 30, 2005Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2005, 7:22 AM CDT for Coffee County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 7:22 AM CDT (12:22 UTC)
Expired
Apr 30, 2005, 8:00 AM CDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:05 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 301223
SVRTAE
ALC031-301300-
/O.NEW.KTAE.SV.W.0110.050430T1222Z-050430T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...ENTERPRISE...ELBA

* UNTIL 800 AM CDT

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 25 MILES WEST OF ELBA...OR ABOUT
  15 MILES NORTH OF ANDALUSIA...AND WAS MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBA BY 750 AM CDT...
  NEW BROCKTON AND 8 MILES WEST OF ENTERPRISE BY 800 AM CDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3163 8641 3145 8652 3121 8619 3120 8582
      3162 8582

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:25 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 1:25 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EDT SAT APR 30 2005

.SYNOPSIS...
WATER VAPOR IMAGES SHOW A PROGRESSIVE SRN STREAM TROUGH MOVING
ACROSS NM AS OF 0330Z. THE OKOLONA MS WIND PROFILER INDICATES THAT
MID AND LOWER TROPOSPHERIC WINDS HAVE INCREASED SUBSTANTIALLY OVER
THE SE STATES SINCE THIS MORNING. THE 03Z SURFACE ANALYSIS SHOWED A
COLD FRONT EXTENDING THROUGH ERN VA...ACROSS CENTRAL TN...AND INTO
NW MS AND NRN LA...WITH A WAVE ALONG THE FRONT NOTED OVER NW MS.
STRONG/SEVERE CONVECTION HAS BEEN OCCURRING ALONG THE FRONT WITH THE
BMX 88D DOWNSTREAM SHOWING AN EXTREMELY FAVORABLE WIND PROFILE FOR
TORNADOES...WITH 0-1KM SR HELICITY OVER 500 M2/S2 AND 0-1KM SHEAR
OVER 40KT.

&&

.SHORT TERM...TODAY THROUGH MONDAY.
CURRENT RADAR TRENDS AND MODEL PROGS BOTH INDICATE A SLOWER
PROGRESSION OF THE FRONT THAN PREVIOUSLY THOUGHT. THIS WAS SEEN BY
SUCCESSIVE 29/12Z AND 29/18Z RUNS OF THE GFS...WHICH CONVERGED WITH
THE CONSISTENT NAM SOLUTION WITH RESPECT TO TIMING HIGHEST POPS THIS
EVENING. THE 30/00Z GFS THEN REVERTED TO A QUICKER SOLUTION. HAVE
GENERALLY TAKEN A BLEND OF THE GFS AND MET POPS FROM THE 30/00Z
MODEL SUITE. GFS CONTINUES TO ADVERTISE A 50KT 850 MB JET MOVING
ACROSS THE CWFA TODAY AHEAD OF THE FRONT...WHICH WOULD CERTAINLY
ENHANCE THE DAMAGING WIND THREAT. NAM AND GFS FORECAST SOUNDINGS
INDICATE MID-LEVEL LAPSE RATES THAT ARE STEEP ENOUGH TO BE CONCERNED
ABOUT HAIL...ESPECIALLY WHEN ADDED TO AN OVERALL SHEAR ENVIRONMENT
FAVORABLE FOR ROTATING UPDRAFTS.

ONE THING THAT STANDS OUT WITH THIS SYSTEMS CURRENT SATELLITE AND
RADAR PRESENTATION IS THE LACK OF CONVECTION DEVELOPING DOWNSTREAM
FROM THE MAIN CONVECTIVE LINE COMPARED TO THE OTHER SYSTEMS FROM THE
LAST FEW WEEKS. THIS IMPROVES THE PROSPECTS FOR MORE
INSOLATION/DESTABILIZATION LATER TODAY OVER OUR CWFA AND INCREASES
THE SEVERE THREAT COMPARED TO THE LAST COUPLE OF RELATIVELY
UNEVENTFUL FRONTAL PASSAGES.

AFTER THE FRONT PASSES...WINDS ARE EXPECTED TO WEAKEN RATHER
ABRUPTLY AS A NARROW SURFACE PRESSURE RIDGE MOVES INTO THE SE USA
IMMEDIATELY BEHIND THE FRONT.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
MADE ONLY MINOR CHANGES TO WINDS AND TEMPERATURES THROUGH TUESDAY.

&&

.MARINE...
STILL ANTICIPATE SMALL CRAFT ADVISORY CONDITIONS TODAY...WITH A
SIGNIFICANT DROP-OFF IN WINDS TONIGHT BEHIND THE FRONT. SEAS WILL OF
COURSE BE A BIT SLOWER TO SUBSIDE.

&&

.FIRE WEATHER...
NO CONCERNS. BASED ON HIGHER RH VALUES EXPECTED SUNDAY WITH THE
LATEST GUIDANCE...WE WILL CANCEL THE WATCH FOR THE INLAND COUNTIES
OF OUR FL PANHANDLE ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  81  61  79  53 /  70  70  20   0
PANAMA CITY  78  60  77  58 /  80  70  10   0
DOTHAN       77  54  76  52 /  80  50  10   0
ALBANY       79  57  77  51 /  80  50  10   0
VALDOSTA     82  59  78  53 /  60  70  20   0
CROSS CITY   82  64  79  56 /  50  70  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.

&&

TJT
Hazardous weather outlook, Apr 30, 4:33 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 AM EDT SAT APR 30 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-010400-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
533 AM EDT SAT APR 30 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL MOVE RAPIDLY EAST THROUGH THE OUTLOOK AREA TODAY
INTO EARLY TONIGHT AHEAD OF A COLD FRONT. MANY OF THESE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY
TORNADOES. OVER THE COASTAL WATERS...WINDS AND SEAS WILL INCREASE TO
SMALL CRAFT ADVISORY LEVELS BY THIS AFTERNOON AND SHOULD REMAIN AT
ADVISORY LEVELS MOST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
THERE IS A HIGH RISK FOR RIP CURRENTS TODAY. A RIP CURRENT IS A
STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. SWIMMERS
ARE THEREFORE ADVISED TO STAY OUT OF THE WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Apr 30, 7:09 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 AM EDT SAT APR 30 2005

ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-301800-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-
GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LANIER GA-LEE GA-
LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-MITCHELL GA-
QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-
TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CUTHBERT...DALEVILLE...DAWSON...DE FUNIAK SPRINGS...
DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...ENTERPRISE...FITZGERALD...
FORT GAINES...FORT RUCKER...GENEVA...GEORGETOWN...HEADLAND...
LAKELAND...LEESBURG...MADISON...MARIANNA...MONTICELLO...MORGAN...
MOULTRIE...NASHVILLE...NEWTON...OCILLA...OZARK...PANAMA CITY...
PANAMA CITY BEACH...PELHAM...PORT ST. JOE...PUTNEY...QUITMAN...
SANTA ROSA BEACH...ST. MARKS...SYLVESTER...TALLAHASSEE...
THOMASVILLE...TIFTON...VALDOSTA AND VERNON
809 AM EDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE
FLORIDA PANHANDLE...AND MUCH OF THE FLORIDA BIG BEND EFFECTIVE UNTIL
200 PM EDT SATURDAY AFTERNOON (100 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...AND MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:51 AM CDTSevere Thunderstorm WarningTAECoffee, Dale39 min
Apr 30, 8:14 AM CDTSevere Thunderstorm WarningTAEHenry42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.